Drought, Bailey
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Bailey forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 34.069, -102.830 (the zone’s center; the record gives no point)
All exceptional (D4) drought was absent from the area at the beginning of January. However, a very dry month lead to the reintroduction of exceptional conditions on the South Plains by the end of the month.
Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
All exceptional (D4) drought was absent from the area at the beginning of January. However, a very dry month lead to the reintroduction of exceptional conditions on the South Plains by the end of the month. Only two light precipitation events occurred during January and these two events did not bring much precipitation. Hall county remained in Abnormally Dry (D0) conditions.
Very warm and dry conditions persisted through the start of 2012. Temperatures averaged around four degrees above normal with only 5% of normal precipitation received. Lubbock Preston Smith International Airport recorded only 0.01 of precipitation while Childress Municipal Airport recorded 0.03. A few isolated areas received up to 0.3 liquid equivalent during the month. Significant weather systems did move across West Texas and brought record precipitation to areas south of the South Plains and Rolling Plains. Keetch-Byram Drought Index values had slightly increased across all areas. Values ranged from 500-600 across the western South Plains to 300-400 across the southern Rolling Plains.
Agricultural and livestock losses remained steady through the first month of the year. Soil moisture as a whole was depleted in January after repeated rounds of warm, dry and windy conditions. A severe wind and blowing dust event on January 22nd heavily damaged or destroyed many winter wheat crops. Most cotton farmers were beginning to prepare fields and reported very poor deep soil moisture below eight inches. Livestock was generally reported to be in fair condition.
Economic losses due to drought through January since the drought began were estimated near $2.4 billion.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Dec 31, 11:34 PM CST, 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 1134 PM CST SAT DEC 31 2011 .AVIATION... WINDS HAVE BEEN SLOWER TO DECREASE THAN PREVIOUSLY EXPECTED...BUT THE TREND REMAINS TOWARD LOWER SPEEDS WITH LIGHT WINDS EXPECTED BY SUNRISE SUNDAY. && .PREV DISCUSSION... /ISSUED 521 PM CST SAT DEC 31 2011/ AVIATION... COLD FRONT TO MOVE PAST BOTH TAF SITES BY 01Z WITH SWITCH TO NORTH WINDS AND FOR TWO OR THREE HOURS WIND SPEEDS NEAR 30G40KT DUE TO STRONG PRESSURE RISES IMMEDIATELY BEHIND THE FRONT. EXPECT WIND SPEEDS TO DECREASE FAIRLY QUICKLY AROUND 03Z OR 04Z. PREV DISCUSSION... /ISSUED 334 PM CST SAT DEC 31 2011/ SHORT TERM... THE COLD FRONT EDGING INTO PANHANDLES AT 20Z THIS AFTERNOON WILL CONTINUE TO PUSH SWARD AND IN FACT IS EXPECTED TO BISECT THE FA /W-E/ BY THE BEGINNING OF THE PERIOD. WINDS ALONG THE FRONT ARE EXPECTED TO BE BREEZY THOUGH...STRONGER WINDS /20-30 KT/ WILL REMAIN ACROSS THE ERN ZONES WHERE TIGHTER PRESSURE GRADIENT EXIST. HOWEVER...THESE WINDS WILL DIMINISH RAPIDLY BEHIND THE FRONT AS SFC RIDGE BUILDS INTO THE AREA. OTHERWISE...EXPECT A COOLER START TO THE NEW YEAR IN THE WAKE OF THE COLD FRONT...WITH TEMPS STRUGGLING TO GET OUT OF THE 40S AREAWIDE. MEADOWS LONG TERM... ONLY A SLIGHT WARM UP IS EXPECTED ON MONDAY AS THE COOL SFC RIDGE SHIFTS OFF TO THE SE. THEN...A SFC TROUGH SETTING UP ACROSS THE TX PANHANDLE ON TUESDAY WILL INDUCE SW BREEZES AND KICK TEMPS UP INTO THE 60S. A WEAK FRONT MOVES THROUGH TUE NIGHT/EARLY WED AS AN ELONGATED UPPER TROUGH MOVES INTO THE GREAT LAKES ON IT/S NRN END WHILE SIGNIFICANT ENERGY CLOSES OFF ACROSS SRN CALI/BAJA REGION. THE SFC FRONT SHOULD ONLY PROVIDE A MODEST COOL-DOWN INTO THE UPPER 50S FOR MOST AREAS ON WED. THE GFS AND ECMWF ARE STILL STRUGGLING WITH HOW TO HANDLE THAT SW TROUGH OR LOW...BUT IN GENERAL THEY BOTH MOVE IT EAST OR SE INTO SW TX/NRN MX BY FRI...LIKELY WITH LITTLE IMPACT ON OUR SENSIBLE WX. WE DO EXPECT A WARMING TREND THU AND FRI BACK INTO THE MID 60S AS SW FLOW RETURNS. THEN...THE FOCUS NEXT WEEKEND IS ON A STRONGER FRONT PROJECTED TO ARRIVE LATE FRI/EARLY SAT AND THE APPROACH OF THE NEXT WAVE LATE IN THE WEEKEND. THE ECMWF STILL DEVELOPS A CLOSED LOW MOVING ACROSS WTX SUN WHICH COULD BRING A CHANCE OF PRECIP...WHILE THE GFS IS WEAKER AND FARTHER WEST AND SOUTH WITH THIS SYSTEM. UNCERTAINTIES TOO HIGH TO MENTION POPS...BUT COOLER TEMPS ARE LIKELY. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 20 47 20 50 25 / 0 0 0 0 0 TULIA 23 47 22 51 25 / 0 0 0 0 0 PLAINVIEW 26 48 23 51 25 / 0 0 0 0 0 LEVELLAND 25 49 23 51 26 / 0 0 0 0 0 LUBBOCK 27 49 22 52 27 / 0 0 0 0 0 DENVER CITY 26 49 24 51 27 / 0 0 0 0 0 BROWNFIELD 26 50 25 52 26 / 0 0 0 0 0 CHILDRESS 30 51 25 53 28 / 0 0 0 0 0 SPUR 29 51 26 53 27 / 0 0 0 0 0 ASPERMONT 31 51 29 54 29 / 0 0 0 0 0 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 07
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 600 AM CST SAT DEC 31 2011 TXZ021>044-011200- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 600 AM CST SAT DEC 31 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. JORDAN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
858 PM CST SAT DEC 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM NON-TSTM WND GST 2 NW CHILDRESS 34.44N 100.27W
12/31/2011 M61 MPH CHILDRESS TX ASOS
&&
EVENT NUMBER LUB1100294
FBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
900 PM CST SAT DEC 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM NON-TSTM WND GST 1 NE MEMPHIS 34.74N 100.53W
12/31/2011 M61 MPH HALL TX MESONET
TIME OF OCCURRENCE MAY NOT BE CORRECT DUE TO DATA
OUTAGE
&&
EVENT NUMBER LUB1100295
FBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
901 PM CST SAT DEC 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM NON-TSTM WND GST 2 NNE CHILDRESS 34.45N 100.23W
12/31/2011 M58 MPH CHILDRESS TX MESONET
TIME OF OCCURRENCE MAY NOT BE CORRECT DUE TO DATA
OUTAGE
&&
EVENT NUMBER LUB1100296
FBThe national radar mosaic for the moment the first event began.
23 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, January 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 357785, 357786, 357787, 357788, 357789, 357790, 357791, 357792, 357793, 357794, 357795, 357796, 357797, 357798, 357799, 357800, 357801, 357802, 357803, 357804, 357805, 357806, 357807.